Fentanyl is the drug most responsible for the increase in overdose deaths in recent years. It is “a powerful synthetic opioid that is similar to morphine but is 50 to 100 times more potent,” explains the National Institute on Drug Abuse (NIDA). “It is a prescription drug that is also made and used illegally.” Illicit fentanyl is sold illegally as a powder, dropped onto blotter paper to be ingested orally, put in eye droppers and nasal sprays to be delivered through mucous membranes, or made into pills that look like prescription opioids.
“Some drug dealers are mixing fentanyl with other drugs, such as heroin, cocaine, methamphetamine, and MDMA,” warns NIDA. “This is because it takes very little to produce a high with fentanyl, making it a cheaper option. This is especially risky when people taking drugs don’t realize they might contain fentanyl as a cheap but dangerous additive. They might be taking stronger opioids than their bodies are used to and can be more likely to overdose.”
Drug overdoses, including fentanyl poisoning, have raised even more concerns in recent weeks. Data from the Utah Department of Health show a significant increase in overdoses across the state starting in May. Between July 6-12, Utah’s first responders were called to 275 suspected overdoses, the highest number they’ve seen in the last three years.
The Salt Lake City Fire Department posted an alert on social media, warning people that recent overdoses have been “requiring extremely high doses of reversal medication.”
The medication first responders use to reverse an opioid overdose is called naloxone (Narcan). It is an opioid antagonist that binds to opioid receptors in the brain, blocking the effects of opioids such as heroin. It can quickly restore normal respiration to a person whose breathing has slowed or stopped as a result of overdosing with heroin, fentanyl, or prescription opioid pain medications. An overdose requiring multiple doses of naloxone is likely to have been caused by an extremely potent opioid such as fentanyl.
Crystal Yazzi works with “Alternative Roots,” an outreach group helping people with addiction by providing naloxone. They also educate people on how to administer the medication. Yazzi has noticed that larger doses have been needed to reverse the effects of an overdose.
“We have been having to do five to seven doses of it on a single overdose,” she told KSTU Fox13 in Salt Lake City. Yazzi has been in recovery for five years. She understands the dangers of addiction. “It could happen to anyone,” she says.
Naloxone kits are available free of charge at county libraries and fire departments.
To learn more visit UtahNaloxone.org.
If you or someone you know may have overdosed on opioids, call 9-1-1 immediately!
If you have questions about how to be prepared in the event of a potential overdose, please call the Utah Poison Control Center at 1-800-222-1222.
If you or a loved one are struggling with addiction and/or mental health issues, Recovery Ways can help. Our admissions coordinators can recommend a plan of action, suggest an interventionist, or speak to your loved one about how we can help them on their journey to recovery. For more information, please call us at (888) 988-5217.